Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On Fourier coefficients of Maass waveforms for $ \mathrm{PSL}(2, \textbf{Z})$


Authors: D. A. Hejhal and S. Arno
Journal: Math. Comp. 61 (1993), 245-267, S11
MSC: Primary 11F30; Secondary 11Y35
DOI: https://doi.org/10.1090/S0025-5718-1993-1199991-8
MathSciNet review: 1199991
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we use machine experiments to test the validity of the Sato-Tate conjecture for Maass waveforms on $ \mathrm{PSL}(2,\ mathbb{Z})\backslash H$. We also elaborate on Stark's iterative method for calculating the Fourier coefficients of such forms.


References [Enhancements On Off] (What's this?)

  • [1] L. Arnold, On the asymptotic distribution of the eigenvalues of random matrices, J. Math. Anal. Appl. 20 (1967), 262-268. MR 0217833 (36:922)
  • [2] -, Deterministic version of Wigner's semicircle law for the distribution of matrix eigenvalues, Linear Algebra Appl. 13 (1976), 185-199. MR 0396621 (53:483)
  • [3] B. J. Birch, How the number of points of an elliptic curve over a fixed prime field varies, J. London Math. Soc. 43 (1968), 57-60. MR 0230682 (37:6242)
  • [4] D. Bump, The Rankin-Selberg method: a survey, Number Theory, Trace Formulas, and Discrete Groups (K. Aubert, E. Bombieri, and D. Goldfeld, eds.), Academic Press, New York, 1989, pp. 49-109; especially pp. 57 (middle)-59 (top). MR 993311 (90m:11079)
  • [5] A. Erdélyi et al., Higher transcendental functions, vol. 2, McGraw-Hill, New York, 1953, pp. 86-88; especially pp. 86(7), 87(18), 88(19)(20).
  • [6] H. R. P. Ferguson et al., On zeros of Mellin transforms of $ \mathrm{SL}_2(\mathbb{Z})$ cusp forms, Math. Comp. 42 (1984), 241-255. MR 726002 (85e:11036)
  • [7] S. Gelbart and F. Shahidi, Analytic properties of automorphic L-functions, Academic Press, New York, 1988; especially pp. 65-67, 85, 107-109. MR 951897 (89f:11077)
  • [8] A. Good, Approximative Funktionalgleichungen und Mittelwertsätze für Dirichletreihen, die Spitzenformen assoziiert sind, Comment. Math. Helv. 50 (1975), 327-361. MR 0401651 (53:5478)
  • [9] G. Guthmann, Asymptotische Entwicklungen für unvollständige Gammafunktionen, Forum Math. 3 (1991), 105-141. MR 1092578 (92b:33002)
  • [10] E. Hecke, Mathematische Werke, Vandenhoeck and Ruprecht, Göttingen, 1959; especially pp. 268-275, 220, 228, 230. MR 0104550 (21:3303)
  • [11] D. A. Hejhal, The Selberg trace formula for $ \mathrm{PSL}(2, \mathbb{R})$, vol. 1, Lecture Notes in Math., vol. 548, Springer-Verlag, New York, 1976. MR 0439755 (55:12641)
  • [12] -, The Selberg trace formula for $ \mathrm{PSL}(2,\mathbb{R})$, vol. 2, Lecture Notes in Math., vol. 1001, Springer-Verlag, New York, 1983.
  • [13] -, Zeros of Epstein zeta functions and supercomputers, Proc. Internat. Congr. Math. (Berkeley 1986), pp. 1362-1384. MR 934341 (89g:11128)
  • [14] -, Eigenvalues of the Laplacian for $ {\text{PSL}}(2,\mathbb{Z})$: some new results and computational techniques, International Symposium in Memory of Hua Loo-Keng, vol. 1 (S. Gong, Q. Lu, Y. Wang, and L. Yang, eds.), Science Press and Springer-Verlag, New York, 1991, pp. 59-102.
  • [15] -, Eigenvalues of the Laplacian for Hecke triangle groups, Mem. Amer. Math. Soc. 469 (1992). MR 1106989 (93f:11043)
  • [16] D. A. Hejhal and S. Arno, On Fourier coefficients of Maass waveforms for $ {\text{PSL}}(2,\mathbb{Z})$, Minnesota Supercomputer Institute Research Report No. 1992/20, 72 pp.
  • [17] J. Lagartas and A. M. Odlyzko, On computing Artin L-functions in the critical strip, Math. Comp. 33 (1979), 1081-1095. MR 528062 (80g:12010)
  • [18] R. P. Langlands, Problems in the theory of automorphic functions, Lecture Notes in Math., vol. 170, Springer-Verlag, New York, 1970, pp. 18-61; especially $ \S$8. MR 0302614 (46:1758)
  • [19] D. H. Lehmer, Note on the distribution of Ramanujan's tau function, Math. Comp. 24 (1970), 741-743. MR 0274401 (43:166)
  • [20] H. Maass, Über eine neue Art von nichtanalytischen automorphen Funktionen und die Bestimmung Dirichletscher Reihen durch Funktionalgleichungen, Math. Ann. 121 (1949), 141-183. MR 0031519 (11:163c)
  • [21] M. L. Mehta, Random matrices, Academic Press, New York, 1967; especially pp. 45, 59, 76, 240. MR 2129906 (2006b:82001)
  • [22] -, Random matrices, rev. ed., Academic Press, New York, 1991; especially pp. 9, 75, 78, 93, 135,401.
  • [23] T. Miyake, Modular forms, Springer-Verlag, New York, 1989; especially pp. 145-149, 142(26), 143(27). MR 1021004 (90m:11062)
  • [24] C. Moreno and F. Shahidi, The L-functions $ L(s, \operatorname{Sym}^m(r), \pi)$, Canad. Math. Bull. 28 (1985), 405-410. MR 812115 (87a:11051)
  • [25] M. R. Murty, Oscillations of Fourier coefficients of modular forms, Math. Ann. 262 (1983). 431-446. MR 696516 (84g:10053)
  • [26] -, On the estimation of eigenvalues of Hecke operators, Rocky Mountain J. Math. 15 (1985), 521-533. MR 823263 (87j:11037)
  • [27] -, The Ramanujan $ \tau $-function, Ramanujan Revisited (G. Andrews, R. Askey, B. Berndt, K. Ramanathan, and R. Rankin, eds.), Academic Press, New York, 1988, pp. 269-288. MR 938955 (89c:11001)
  • [28] V. K. Murty, On the Sato-Tate conjecture, Number Theory Related to Fermat's Last Theorem (N. Koblitz, ed.), Birkhäuser, Basel and New York, 1982, pp. 195-205. MR 685296 (84e:14021)
  • [29] C. Porter, ed., Statistical theories of spectra: fluctuations, Academic Press, New York, 1965; especially pp. 153, 154, 179, 197, 227.
  • [30] R. A. Rankin, Modular forms and functions, Cambridge Univ. Press, London and New York, 1977. MR 0498390 (58:16518)
  • [31] P. Sarnak, Statistical properties of eigenvalues of the Hecke operators, Analytic Number Theory and Diophantine Problems (A. Adolphson, J. B. Conrey, A. Ghosh, and R. Yager, eds.), Birkhäuser, Basel and New York, 1987, pp. 321-331; especially page 324. MR 1018385 (90k:11056)
  • [32] A. Selberg, Collected papers, vol. 1, Springer-Verlag, New York, 1989, pp. 626-674. MR 1117906 (92h:01083)
  • [33] J.-P. Serre, Abelian l-adic representations and elliptic curves, Benjamin, New York, 1968. pp. 118-129. MR 0263823 (41:8422)
  • [34] G. Shimura, Introduction to the arithmetic theory of automorphic functions, Princeton Univ. Press, Princeton, NJ, 1971; especially pp. 79-80. MR 0314766 (47:3318)
  • [35] H. Stark, Fourier coefficients of Maass waveforms, Modular Forms (R. A. Rankin, ed.), Ellis Horwood, 1984, pp. 263-269. MR 803370 (87h:11128)
  • [36] G. Szegö, Orthogonal polynomials, rev. ed., Amer. Math. Soc. Colloq. Publ., No. 23, Amer. Math. Soc., Providence, RI, 1959; especially pp. 199(8.22.12), 139-143.
  • [37] J. Tate, Algebraic cycles and poles of zeta functions, Arithmetical Algebraic Geometry (O. F. G. Schilling, ed.), Harper and Row, New York, 1965, pp. 93-110; especially pp. 106-107. MR 0225778 (37:1371)
  • [38] G. N. Watson, A treatise on the theory of Bessel functions, 2nd ed., Cambridge Univ. Press, London and New York, 1944. MR 0010746 (6:64a)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11F30, 11Y35

Retrieve articles in all journals with MSC: 11F30, 11Y35


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1993-1199991-8
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society